Acute Quadriceps Compartment Syndrome and Rhabdomyolysis in a Weight Lifter Using High-Dose Creatine Supplementation

Stacey J. Robinson, CAPT, USAF MC, Department of Family Practice, 6th Medical Group, MacDill Air Force Base, Fla.

J Am Board Fam Med. 2000;13(2) 

In This Article

Introduction

Creatine, a nutritional supplement marketed to increase strength and muscle mass, is the most profitable performance-enhancing agent used among athletes today, grossing more than $200 million in 1998.[1] As its use increases, especially among high-school athletes, the concern about its safety mounts. Because creatine is a dietary supplement, it is not regulated by the Food and Drug Administration, and distributors are not required to give any specific dosing recommendations.

Researchers recommend a loading dose of 20 to 25 g/d for 5 to 7 days followed by a maintenance dose of 2 to 5 g/d for oral supplementation.[2] Although studies investigating the benefits of creatine report no evidence of side effects, most of these studies observed patients only during the loading period. A few studies observed patients during the maintenance period, but the longest study lasted only 10 weeks.[3] There are no studies investigating the side effects of creatine supplementation beyond 10 weeks or with higher maintenance doses. Many distributors and sources in the popular media advocate a higher dose than recommended. Furthermore, a survey by Juhn and colleagues 4 found that 39 of 52 athletes who supplemented their diets with creatine exceeded the recommended maintenance dose. The following case of a weight lifter who developed acute compartment syndrome raises suspicion regarding the safety of high-dose, long-term creatine use.

Case Report A 24-year-old previously healthy man came to the emergency department complaining of severe bilateral thigh pain on awakening, which gradually worsened during the day to the point that he could no longer walk. On the day before his visit, the patient participated in approximately 3 hours of lower extremity exercise. For the preceding 8 days, he had not exercised because of a minor muscle strain. The patient had been an avid body builder for approximately 5 years and reported that he had performed similar lower extremity exercise without any problems. For the past year he had been using oral creatine supplementation at five times the recommended maintenance dose (25 g/d). The remainder of his medical history was unremarkable except for occasional alcohol use (average of 4 drinks per month). The patient denied use of tobacco, anabolic steroids, illicit drugs, or other ergogenic supplements. Review of systems was only notable for onset of gross hematuria shortly after his arrival at the emergency department.

In the emergency department, his blood pressure, respirations, temperature, and heart rate were normal. Findings on his physical examination were normal except for bilaterally tense, edematous anterior thighs and severe pain with any degree of knee flexion. Initial laboratory studies were serum sodium 149 mEq/L, potassium 4.2 mEq/L, blood urea nitrogen 22 mg/dL, creatinine 1.0 mg/dL, creatine phosphokinase 131,000 U/L, and a calculated serum osmolality of 311 mOsm/L. Urinalysis showed proteinuria (31), hematuria (41), 10 to 15 red blood cells per high-power field and 80 to 100 red cell casts per high-power field. Of note, serum calcium and phosphorus and urine myoglobin were not measured. The patient had no previous laboratory reports on file for comparison. Acute compartment syndrome was suspected and confirmed by anterior, medial, and lateral quadriceps compartment pressures of 34, 34, and 32 mm Hg on the right and 17, 15, and 15 mm Hg on the left, respectively. The patient was admitted for treatment of acute quadriceps compartment syndrome and rhabdomyolysis and underwent emergency bilateral tricompartment fasciotomies. Left fasciotomies were done despite normal compartment pressures because the patient had severe symptoms on the left. Perioperatively, the rhabdomyolysis was treated with aggressive hydration with crystalloid and urine alkalinization and then diuresis.

During the first several days of hospitalization, the patient's creatinine levels began to rise, and he developed edema of the lower extremities extending up to the flanks. On hospital day 6, he developed increasing dyspnea and hypoxia. The patient developed a new grade 2/6 systolic murmur at the left upper sternal border. A chest radiograph showed cardiomegaly, pulmonary venous congestion, and bilateral effusions. An electrocardiogram showed a left axis deviation of -38° and incomplete right bundle branch block. An echocardiogram showed an ejection fraction of 48%, concentric left ventricular hypertrophy, and mild mitral and tricuspid regurgitation. The pulmonary edema was believed to be secondary to iatrogenic fluid overload, although it was unclear whether the echocardiogram findings were preexisting or temporarily associated with the acute illness. During the remainder of the hospital course, his pulmonary edema gradually resolved with aggressive diuresis. The rhabdomyolysis and acute renal failure resolved with hydration and urine alkalinization with a maximum creatine kinase of .>800,000 U/L and creatinine of 3.1 mg/dL. The patient required aggressive inpatient physical therapy until he was able to walk independently. After a 22-day hospital course, he was discharged for continued outpatient physical therapy.

At a 6-month follow-up visit, the patient had returned to work but was still undergoing aggressive physical therapy and had achieved approximately 60% of his premorbid quadriceps strength. At that time an echocardiogram showed high-normal left ventricular thickness, ejection fraction of 55%, and mild right ventricular enlargement without further evidence of mitral or tricuspid regurgitation. A follow-up echocardiogram at 12 months again showed mild increased left ventricular thickness, which was within normal limits when calculated with respect to body surface area. The patient is no longer taking creatine or any other performance-enhancing agents because he believes that use of creatine led to this condition.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....